Thunderstorm Wind, Clarke
- When
- March 4, 5:15 AM CST to 5:17 AM CST
- Where
- Clarke County, Thomasville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.920, -87.730
Strong winds destroyed a large awning.
A strong cold front moved across the area. Plenty of moisture and instability ahead of the front, led to the development of several clusters of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A strong cold front moved across the area. Plenty of moisture and instability ahead of the front, led to the development of several clusters of thunderstorms. Some of those storms became severe and produced damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 4, 4:31 AM CST, 44 minutes earlier.
Area Forecast Discussion
National Weather Service Mobile AL
431 AM CST Wed Mar 4 2020
.NEAR TERM UPDATE /Now Through Thursday/...A wet forecast is
expected through much of the period as a slow moving frontal
boundary, and approaching low pressure system, and a series of
shortwaves all interact with abundant deep layer moisture over the
region. A weak frontal boundary currently extends from southwest
Louisiana to lower parts of central Alabama or just north of the
forecast area. The latest guidance continues to move the frontal
boundary slowly southward into the coastal counties by late this
morning, with the front continuing southward into the marine area
near or just before 21Z this afternoon. This represents a change
from the earlier thinking which had the boundary moving to near
the immediate coast in the afternoon but not entering the marine
area, and will have implications for potential strong to severe
weather in our area as surface based convection will only be
possible right along and south of the front.
As an upper low over north central Mexico advances slowly into
central Texas and later breaks down to an open wave, an associated
surface low advances from coastal Texas, moving along the frontal
boundary and into the Alabama coastal waters late tonight. A
series of shortwaves ejected downstream from the upper low
followed by the approach of the upper level system and the
associated surface low will result in enhanced deep layer lift
across the central Gulf coast states this morning which continues
through tonight. With abundant deep layer moisture in place over
the region (precipitable water values 1.5 inches increasing to
1.5-1.9 inches), this pattern will support categorical pops
through tonight. Rainfall amounts through tonight generally range
from 2.25 to 4 inches along and north of the I-10 corridor with
amounts of 1.5-2.25 inches south of the I-10 corridor. Locally
higher amounts are likely, and a Flash Flood Watch remains in
effect for the entire area through 6 AM CST Thu morning.
MLCAPEs values have increase to around 1000 J/kg over the
southern half of the forecast area this morning and around 500
J/kg to the north. An examination of model soundings with the
latest high resolution guidance shows that this instability is not
surface based but rather rooted near 900 mb or so near the coast
due to a marine layer advecting inland and but more surfaced
further inland. As a consequence, dramatic veering profiles seen
at lower levels will likely not be sensed by convection that
develops early today. The convection will become more surface
based south of the frontal boundary by 14 or 15Z this morning
while MLCAPE values continue to increase through the morning,
potentially as high as around 1500 J/kg. As the front continues
slowly southward, this high instability shifts out of the land
portion of the area into solely the marine area. Once the
convection becomes surface based, the convection will sense 0-1 km
helicity values to near 200 m2/s2. The shear values may diminish
somewhat through the afternoon (ahead of the front) but values of
near 150 m2/s2 are still possible.
There are two mechanisms for potential severe weather through the
near term period. The first is with surface based convection
along and ahead of the cold front. Considering the parameters and
movement of the front, certainly see a potential for severe storm
development roughly over the coastal counties beginning near 14 or
15Z this morning which gradually shifts to over the marine area
through the afternoon with the movement of the front. The second
mechanism involves significant mid level lapse rates of 7C/km
which are present even north of the front, which when combined
with mid level drier air could pose a hail threat. There is
unfortunately uncertainty with the amount of dry air available for
convection, understandable given the elevated deep layer moisture
over the area. An examination of Convective Allowing Models does
show isolated severe storm development is still possible this
morning over interior areas (this is where the better forcing will
be present). It appears that the drier air will decrease
(moisten) after this morning so this second mechanism will have a
decreasing potential for severe weather after the morning hours.
It's likely that the potential for severe weather will have
completely ended by early this evening as the front continues
further into the marine area and convection becomes increasingly
elevated along with lapse rates becoming less favorable aloft. Fog
development remains favored near the coast due to the flow of
moist southerly air over cooler bay and near shore waters, and a
Marine Dense Fog Advisory remains in effect until 6 AM CST. A High
Risk of rip currents remains in effect through Fri as a
persistent onshore flow leads to increased onshore swell. /29
&&
.SHORT TERM /Thursday Night Through Friday Night/... The short
term period will begin as a northern stream upper level trough
progresses over the Great Lakes. Meanwhile, a shortwave will be
moving through the southeastern CONUS at the same time. By late
Thursday night, zonal flow will take hold over the northern Gulf
coast as the trough progresses over the Ohio Valley. A large ridge
over the western CONUS will make its way into the central CONUS by
Friday afternoon. This feature will then be on our doorstep by late
Friday night. At the surface, a reinforcing cold front will quickly
move over the region by Friday morning. High pressure will then
build in over the region from the north/northwest through late
Friday night.
In terms of sensible weather, expecting dry conditions Thursday
night through Friday night. Skies will also clear quickly overnight
Thursday as the reinforcing cold front brings drier air in from the
north. Lows will also dip down into the mid to upper 40s Thursday
night, with temperatures around 50 degrees along the coast. Highs
will then reach the mid to upper 60s Friday afternoon before chilly
temperatures return for Friday night into early Saturday. Lows
during this time will be in the mid to upper 30s inland to the lower
40s near the coast.
Lastly, a HIGH RISK of rip currents remains in effect through Friday
night. /26
&&
.EXTENDED TERM /Saturday Through Tuesday/...An upper ridge builds
east over the area this weekend as a more zonal flow pattern
develops upstream over the central and western CONUS. Subsidence
beneath this ridge and a lack of sufficient boundary layer moisture
will keep conditions dry through Sunday. At the surface, high
pressure shifts from the eastern CONUS into the western Atlantic,
veering low-level wind flow across the local area from easterly to
southerly. This starts the gradual process of transporting Gulf
moisture back into the region Monday. A weak shortwave passes
overhead Monday into Tuesday in the immediate wake of the upper
ridge, which has pushed east over the western Atlantic by this time.
This upper disturbance, coupled with improving boundary layer
moisture from low-level return flow, will bring scattered showers
back to the area beginning Monday afternoon. Rain chances continue
through Tuesday as the upper pattern remains unsettled and southerly
winds prevail near the surface.
We start the weekend off with slightly cool temps as highs Saturday
remain in the low 60s and lows Saturday night dip into the upper 30s
inland to low 40s along the coast. A gradual warming trend begins
Sunday with the return of southerly winds. Highs in the upper 60s
Sunday warm into the mid 70s by Monday and Tuesday. Lows range from
upper 40s to low 50s Sunday night and mid 50s to low 60s Monday
night. /49
&&
.MARINE...Fog locally dense at times, is expected to persist
through tonight. As a result A Dense Fog Advisory is in effect
for the near shore waters through tonight. Showers will increase
in coverage with embedded thunderstorms moving across the marine
area through early Thursday. A few strong to severe thunderstorms
will be possible today and tonight as an area of low pressure
moves across the area tonight with a strengthening offshore flow
and building seas setting up in its wake to close out the week.
Small craft advisories will likely be required over the open Gulf
waters tonight into Thursday. /10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through late tonight for ALZ051>060-261>266.
Dense Fog Advisory until 9 AM CST this morning for ALZ261>266.
High Rip Current Risk through Thursday afternoon for ALZ265-266.
FL...Flash Flood Watch through late tonight for FLZ201>206.
Dense Fog Advisory until 9 AM CST this morning for FLZ201>206.
High Rip Current Risk through Thursday afternoon for FLZ202-204-
206.
MS...Flash Flood Watch through late tonight for MSZ067-075-076-078-
079.
Dense Fog Advisory until 9 AM CST this morning for MSZ078-079.
GM...Dense Fog Advisory until 6 AM CST Thursday for GMZ630>636-650-
655.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous Weather Outlook...UPDATED National Weather Service Mobile AL 225 PM CST Tue Mar 3 2020 ALZ265-266-FLZ202-204-206-042100- Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal- Okaloosa Coastal- 225 PM CST Tue Mar 3 2020 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY AFTERNOON... ...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT CST TONIGHT THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for southwest Alabama and northwest Florida. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. High Rip Current Risk. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. High Rip Current Risk. Flash Flood Watch. A slight risk of severe weather Wednesday with all modes of severe weather possible being large hail, damaging winds and perhaps a few tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required needed Wednesday. ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-042100- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland- Wayne-Perry-Greene-Stone-George- 225 PM CST Tue Mar 3 2020 ...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT CST TONIGHT THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida and southeast Mississippi. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Flash Flood Watch. A slight risk of severe weather possible Wednesday with large hail being the primary threat inland. In addition to large hail, damaging winds and perhaps a few tornadoes are also possible over the coastal zones. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required needed Wednesday. GMZ630>636-650-655-042100- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- 225 PM CST Tue Mar 3 2020 ...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST WEDNESDAY NIGHT... This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Dense Fog Advisory. Winds, waves and seas will be locally higher in storms Wednesday and Wednesday night. A few storms could become severe with perhaps a few tornadoes. GMZ670-675-042100- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 225 PM CST Tue Mar 3 2020 This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...This Afternoon and Tonight. Winds, waves and seas will be locally higher in any storms that develop. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Winds, waves and seas will be locally higher in storms Wednesday and Wednesday night. A few storms could become severe with perhaps a few tornadoes.
Special Weather Statement
National Weather Service Mobile AL
439 AM CST Wed Mar 4 2020
ALZ053-041130-
Clarke AL-
439 AM CST Wed Mar 4 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CLARKE COUNTY UNTIL 530 AM CST...
At 439 AM CST, the strong thunderstorm was located over Gilbertown,
or 17 miles south of Butler, moving east at 40 mph.
Dime size hail and wind gusts of 40 mph will be possible with this
storm.
Locations impacted include...
Thomasville.
A Tornado Watch remains in effect until 1000 AM CST for south central
and southwestern Alabama.
LAT...LON 3199 8767 3188 8767 3187 8762 3181 8761
3178 8816 3184 8816 3187 8813 3190 8813
3191 8809 3192 8808 3193 8810 3194 8807
3193 8808 3192 8806 3194 8806 3199 8773
TIME...MOT...LOC 1039Z 264DEG 36KT 3184 8830
JLHThe Mobile radar (KMOB), 146 km away, was scanning. The volume nearest the first event began at 11:16 UTC.
6 thunderstorm wind. Local standard time, as filed.
Strong winds destroyed a large awning.
Strong winds damaged a tin roof on a business.
Strong winds downed trees on Highway 154 near mile marker 10.
High winds downed trees near Jordan Road and Bradleyton Road.
High winds downed multiple trees.
High winds downed multiple trees and power lines on Belleville Ave and Evergreen Ave. A few homes also had roof damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882162, 882163, 882164, 883099, 883100, 883115.